California, 2012Winter Storm and Winter Weather in California, December 25 to 26, 2012
December 25 to 26, 2012 · NWS STO · 5 events in 5 counties and zones
Another strong winter storm brought an additional 1/2 to over 2 feet of heavy snow to the mountains and gusty winds 40-50+ mph to the Sierra Nevada Christmas Day into the morning of December 26th. 25 inches.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another strong winter storm brought an additional 1/2 to over 2 feet of heavy snow to the mountains and gusty winds 40-50+ mph to the Sierra Nevada Christmas Day into the morning of December 26th. Rainfall amounts in lower elevations ranged from 0.50 inches to 2.25 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Dec 25, 4:40 AM PST, 1 hour 20 minutes earlier.
Area forecast discussion, Dec 25, 4:40 AM PST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
440 AM PST TUE DEC 25 2012
.SHORT TERM DISCUSSION...
NEXT SYSTEM KNOCKING ON THE DOOR PUSHED ALONG BY 120+ KT UPPER
JET ACROSS THE EPAC. RADAR ALREADY INDICATING LIGHT RETURNS ACROSS
THE FAR NORTHERN PORTION OF THE FORECAST AREA AS WARM ADVECTION
INCREASES AHEAD OF THE APPROACHING COLD FRONT. PUSHED UP TIMING
FOR START OF PRECIP IN THE LATEST FORECAST PACKAGE WITH PRECIP NOW
EXPECTED TO START AS FAR SOUTH AS I-80 BY LATE MORNING.
SHOT OF MODERATE TO OCCASIONALLY HEAVY PRECIP EXPECTED LATER TODAY
THROUGH THIS EVENING AS THE FRONT MOVES THROUGH AND STRONGEST
UPPER FORCING IS OVERHEAD. LOOKS LIKE 1/2 TO 1 INCH OF RAIN LIKELY
FOR THE VALLEY WHILE THE HIGHER TERRAIN WILL SEE AROUND 1 1/2 TO 2
INCHES. SNOWFALL MAY EXCEED 2 FEET ACROSS THE HIGHER TERRAIN OF
THE NORTHERN SIERRA...AND WINTER STORM WATCHES HAVE BEEN UPGRADED
TO WARNINGS.
TROUGH PROGRESSES EAST WEDNESDAY WITH SEVERAL SHORT-WAVE IMPULSES
MOVING DOWN IN NW FLOW KEEPING A THREAT OF SHOWERS...ESPECIALLY
OVER THE MOUNTAINS. SKIES EXPECTED TO BEGIN CLEARING FROM THE
NORTH ON WEDNESDAY AND CONTINUING THURSDAY AS DRIER NORTHERLY FLOW
DEVELOPS ACROSS THE REGION. THIS WILL SET THE STAGE FOR AT LEAST
A COUPLE COLD MORNINGS WITH FROST IN THE CENTRAL VALLEY (THURSDAY
AND FRIDAY MORNINGS).
&&
.EXTENDED DISCUSSION (SATURDAY THROUGH TUESDAY)...
THE MODELS ARE FAIRLY CONSISTENT WITH A SPLIT TROUGH/LOW PRESSURE
SYSTEM NEAR THE COAST SATURDAY AND SATURDAY NIGHT WITH A SHARP
RIDGE UPSTREAM. HOWEVER...SUBTLETIES EXIST IN THE EXACT PLACEMENT
OF THE CUT OFF PORTION OVER NORCAL. GFS HAS TENDED TO BE THE DRIER
MODEL AS IT SLIDES THE WEAKENING LOW/TROUGH DOWN THE CA COAST. THE
EC IS A BIT MORE WET...SLOWER AND MORE ON THE COAST. THE GEM IS
MUCH MORE PROGRESSIVE AS IT MOVES EAST OF THE SIERRA BY FRIDAY
NIGHT...AND HAS SEEMED TO BE THE OUTLIER. THE MODTREND TOOL (GFS)
SHOWS A BUILDING POSITIVE-TILT RIDGE OVER PAC NW AND INCREASING
HGTS OF 2 TO 6 DM OVER PAST 10 RUNS. THIS PATTERN TENDS TO BE
DIFFICULT TO PIN DOWN AS THE DISCONTINUOUS JET STREAM LACKS
SIGNIFICANT DYNAMICS. CONSEQUENTLY...THE NCEP RELATIVE MEASURE OF
PREDICTABILITY GRAPHICS SHOW SATURDAY UNDER ONLY A 20 PERCENT
PREDICTABILITY AND 15 PERCENT PROBABILITY OF OCCURRENCE. DUE TO
THIS UNCERTAINTY...WE HAVE LEFT A SLIGHT CHANCE OF SHOWERS OVER
THE REGION SATURDAY AND LINGERING OVER THE SIERRA INTO EARLY
SUNDAY. IN THE WAKE OF THIS LOW/TROUGH...THE PATTERN IS VERY
MERIDIONAL WITH A N-S JET STREAM OVER THE CA. RIGHT NOW...SUNDAY
INTO TUESDAY IS SHAPING UP TO BE A FAIRLY SIGNIFICANT NORTH WIND
EVENT AS THE TIGHTENING SFC PRESSURE GRADIENT IS REINFORCED WITH A
N-S JET. JCLAPP
&&
.AVIATION...
AREAS OF IFR/LIFR FG NEAR KMOD MAY SLOWLY EXPAND NORTHWARD TO
KSCK THIS MORN. MORE PATCHY IFR/LIFR OVER REST OF CENTRAL SAC
VALLEY SOUTHWARD...THOUGH HIGH CLOUDS WILL LIKELY RETARD ITS
WIDESPREAD DEVELOPMENT.
THE NEXT LOW PRESSURE SYSTEM IS MOVING INLAND A LITTLE SOON THAN
ANTICIPATED TODAY. LOOK FOR MVFR/IFR PRECIPITATION TO SPREAD TO
KRDD TO KRBL AROUND 16Z. -RA SHOULD HOLD OFF IN THE SAC METRO TAFS
UNTIL AROUND 22Z WED.
FORECAST CHALLENGE IS THE SNOW LEVEL NEAR KRDD. BEST CHANCE FOR SN
AT KRDD WOULD BE TONIGHT AS COLD FRONT PASSES. RIGHT NOW LEFT
MENTION OF -SHRASN IN KRDD TAF AFT 06Z WED. SOUTHEAST 10-15 KT
ACROSS MUCH OF THE VALLEY TODAY. JCLAPP
&&
.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM NOON TODAY TO 6 PM PST WEDNESDAY
WESTERN PLUMAS COUNTY/LASSEN PARK.
WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT PST WEDNESDAY
NIGHT ABOVE 3500 FEET FOR THE WEST SLOPE NORTHERN SIERRA NEVADA.
WINTER STORM WARNING UNTIL 6 AM PST WEDNESDAY ABOVE 2500 FEET
FOR THE MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE
COUNTY.
WINTER STORM WARNING FROM NOON TODAY TO 6 AM PST WEDNESDAY
BURNEY BASIN/EASTERN SHASTA COUNTY.
WINTER STORM WARNING UNTIL 6 AM PST WEDNESDAY SHASTA LAKE AREA/
NORTHERN SHASTA COUNTY.
&&
Hazardous weather outlook, Dec 25, 4:44 AM PST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
444 AM PST TUE DEC 25 2012
CAZ013>019-063-064-066>069-261500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
444 AM PST TUE DEC 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.
.DAY ONE...TODAY
ANOTHER WINTER STORM WILL MOVE THROUGH NORTHERN CALIFORNIA INTO
EARLY WEDNESDAY BRINGING MORE VALLEY RAIN...MOUNTAIN SNOW AND GUSTY
WINDS TO THE REGION.
* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.
THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
Winter Weather, Mountains Southwest Shasta County to Northern Lake County
- When
- December 25, 6:00 AM PST to December 26, 1:00 PM PST
- Where
- Mountains Southwest Shasta County to Northern Lake County forecast zone
- Reported by
- RAWS
A band of precipitation came through the coastal and northern mountains beginning Christmas morning and ending the following morning. Rain amounts were between 0.25 to 1.00 inch. Snow data were unavailable for this zone. Snow estimates were approximately 6-8 for the storm total above 2500-3000 feet, which did not meet the warning criteria for the time period.
Winter Storm, Shasta Lake/North Shasta County
- When
- December 25, 6:00 AM PST to December 26, 10:00 AM PST
- Where
- Shasta Lake/North Shasta County forecast zone
- Reported by
- RAWS
A band of heavy snow entered northwest Shasta County on Christmas morning and continued until the next morning. Snow levels were approximately above 2000 ft. Snow totals for Slate Creek (5700 ft) were approximately 11-12 inches and snow totals at Stouts Meadow (5400 ft) were approximately 7-10 inches. A spotter at Sims (approx 1600 ft) measured a storm total of 5 inches of new snow.
Winter Weather, Burney Basin/Eastern Shasta County
- When
- December 25, 10:00 AM PST to December 26, 8:00 AM PST
- Where
- Burney Basin/Eastern Shasta County forecast zone
- Reported by
- Trained Spotter
A band of heavy snow entered the Burney Basin area mid-day on Christmas, and continued through the next morning. Snow levels were above 2000 ft and snow fall total amount at Burney (3200 ft) was measured at 6 inches. Soldier Mountain (3700 ft) measured approximately 6 inches. These amounts did not reach warning criteria.
Winter Weather, Mt Shasta/Western Plumas County
- When
- December 25, 10:00 AM PST to December 26, 10:00 AM PST
- Where
- Mt Shasta/Western Plumas County forecast zone
- Reported by
- RAWS
A wave of heavy snowfall passed through northern California beginning late Christmas morning and lingering showers ended the evening of Dec. 26th. Snow amounts on Lower Lassen Peak (8250 ft) were reported to be 10 inches, and mountain valley locations such as Quincy received up to 6 inches. A spotter in Twain (3200 ft; Feather River Canyon) received 4.5 inches of new snow. Warning criteria was not met.
Winter Storm, West Slope Northern Sierra Nevada
- When
- December 25, 12:00 PM PST to December 26, 10:00 AM PST
- Where
- West Slope Northern Sierra Nevada forecast zone
- Reported by
- SNOTEL
A wave of heavy snowfall entered the Sierra mid-day on Christmas, and continued through the evening of Dec. 26th. Ebbett's Pass (8700 ft) reported 14 inches, CSS Lab (6850 ft) reported 16 inches, the spotter at Kingvale (6000 ft) reported 17.5 inches, and the spotter at Pacific House (approx. 3500 ft) reported 3 inches of new snow. Ski resorts reported significant snowfall amounts: Kirkwood Peak received 24 inches, Sierra at Tahoe received 12 inches, Soda Springs (6883 ft) received 28 inches, Boreal (7450 ft) received 16.5 inches, and Sugarbowl Peak received 30 inches.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Texas, December 25, 20121 death · $771,000 · EF3 · 9 events
- Tornadoes in Mississippi, December 25, 20129 injured · $2.8 million · EF3 · 3 events
- Winter Storm and Winter Weather in Arkansas, December 25 to 26, 20121 death · $116 million · 45 events
- Tornadoes and Hail in Alabama, December 25, 20121 death · $1.5 million · EF2 · 15 events
- Tornadoes and Flash Flooding in Mississippi, December 25, 201213 injured · $838,000 · EF2 · 31 events
- Tornadoes and Flood in Louisiana, December 25 to 29, 20121 injured · $4.0 million · EF2 · 24 events
- Tornado and Damaging Wind in Louisiana, December 25, 20121 death · $100,000 · EF1 · 2 events
- Heavy Snow and Hail in Texas, December 25, 201216 injured · $1.2 million · 1 in hail · 6 events
- Winter Storm and Winter Weather in Tennessee, December 25 to 26, 20121 death · 9 events
- Tornadoes and Hail in Alabama, December 25, 20122 injured · EF2 · 21 events
- Tornadoes and Damaging Wind in Mississippi, December 25, 2012$10,000 · EF2 · 4 events
- Damaging Wind and Astronomical Low Tide in Texas, December 25 to 29, 2012$754,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425715, 425716, 425717, 425720, 425727.